Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

August 19, 2017Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 19, 2017, 7:55 PM EDT for Berks County, Pennsylvania. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 7:55 PM EDT (23:55 UTC)
Expired
Aug 19, 2017, 9:00 PM EDT
In force
65 min
Issued by
NWS Philadelphia/Mount Holly

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 154 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:34 PM EDTTSTM WND DMGBern Twp, PATREES AND WIRES BLOWN DOWN
Aug 19, 8:40 PM EDTTSTM WND GST 40Reading Regional Airpor, PA
Aug 19, 8:41 PM EDTTSTM WND DMGLaureldale, PATREES AND WIRES BLOWN DOWN. TIME ESTIMATED FROM RADAR.
Aug 19, 8:51 PM EDTTSTM WND GST 54Fleetwood, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS81 KPHI 192355
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
755 PM EDT SAT AUG 19 2017

PAZ060-200100-
Berks-
755 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

At 753 PM EDT, a strong thunderstorm was located near Harper Tavern 
and Annville in Lebanon County, moving east at 40 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Elverson, Bernville, Lyons, Strausstown,
Lenhartsville, New Morgan and Spring Ridge.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4064 7598 4068 7589 4059 7575 4017 7581
      4014 7587 4031 7614 4036 7621 4037 7623
      4049 7643
TIME...MOT...LOC 2353Z 278DEG 36KT 4043 7656 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 19, 7:37 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 19, 7:37 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
737 PM EDT Sat Aug 19 2017

.SYNOPSIS...
A surface trough moves across the region tonight. High pressure
currently over the Midwest builds overhead on Sunday, and then
moves offshore Sunday night. High pressure remains anchored off
the Mid- Atlantic coast through Tuesday before drifting out to
sea Tuesday night. A cold front moves across the region on
Wednesday, and then low pressure may move along the coast
Wednesday night. Canadian high pressure then builds east for the
end of the week and into the start of the weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The cold front that moved across the area earlier today will
push farther out to sea tonight, while a surface trough will
cross the area this evening. As this trough moves across the
area, a short wave/vorticity impulse aloft will move across the
area as well. The line of thunderstorms associated with this
trough which has been making its way through central PA looks
like it should arrive in Berks County by 8 PM. However,
intensity and coverage looks to be decreasing with the loss of
day time heating. Hi resolution models depict this trend
continuing over the next few hours. Thus, do expect the line to
reach east central PA at least, but expect mostly showers with
embedded isolated thunderstorms. Any shower activity is
expected to completely diminish by midnight as it moves across
the area. Some patchy fog may develop overnight through
daybreak, but we do not expect any fog to be very dense or
widespread.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
High pressure tries to build across the area from the west on
Sunday, although a weak surface trough may develop along the
east coast. With a lack of moisture and upper level support, no
precipitation and little in the way of clouds is expected for
Sunday. Temperatures will again warm several degrees above
normal, but dewpoints will be even lower than Saturday, so it
will not feel as oppressive as it has the last couple of days.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
High pressure over the area Sunday night drifts offshore and
then becomes centered off the Mid-Atlantic coast on Monday.
Return flow sets up on Monday and surface dewpoints slowly
build throughout the day. Dewpoints climb to around 70 across
the Delmarva, and in the low to mid 60s elsewhere.

With high pressure still in control of much of the region,
expecting mostly sunny skies for most of the region Monday
afternoon for most of NJ and southeast PA. Sunshine may be
filtered through some cirrus, but it should not be enough to
block viewing of the eclipse. In addition, diurnally driven
cumulus will develop during the day, and it will be interesting
to see if that diurnally driven cumulus dissipates a bit during
the time of the eclipse, and if it redevelops after the eclipse
ends.

The exception will be for the Delmarva and into extreme
southern NJ. With onshore flow and some weak shortwave energy
approaching from the west, there should be more in the way of
cloud cover in the afternoon, and there could be a few showers
and thunderstorms moving into northeast MD and into DE in the
afternoon.

Highs on Monday will top off in the mid to upper 80s, but it
will also be interesting to see if hourly temps fall off during
the eclipse, and how they rebound once it ends.

Isolated to scattered showers and thunderstorms continue into
the evening as those mid-level shortwaves move across the
region.

High pressure off the Mid-Atlantic coast continues to slowly
drift out to sea on Tuesday. A cold front over the Midwest
continues to advance to the east. A pre-frontal trough develops
out ahead of the front, and that trough may touch off some showers
and thunderstorms across the Delaware and Lehigh Valleys and
northwest NJ Tuesday afternoon and evening.

That cold front works its way across the region Wednesday with
scattered showers and thunderstorms. That front moves offshore
Wednesday night, and then a much cooler and dryer airmass builds
east.

Canadian high pressure then drops into the Upper Midwest, and
will be centered over the Great Lakes on Thursday. That high
gradually builds east through the end of the week and into the
weekend. Temperatures fall below normal during this time with
highs generally in the 70s to around 80. Lows at night fall into
the upper 50s to low 60s, with cooler temperatures in the
mountains. With low humidity levels, this should result in
comfortable sleeping nights.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Mostly VFR conditions expected across the TAF sites through the
TAF period. The one exception is a line of showers and
thunderstorms currently over central PA which should arrive at
KRDG and KABE near or just before 01Z (based on a time of
arrival tool using current radar trends). This line should be
weakening as it reaches our region, so there is a small chance
the showers could make it into ILG/PHL/PNE/TTN, but too low to
mention in the TAFs at this time. There could be some patchy
fog overnight through daybreak, but we do not expect any fog to
be very dense or widespread.

Northwest winds will become southwesterly this afternoon and
evening before becoming light and variable most places
overnight. Winds will increase again after sunrise Sunday. An
occasional gust around 15 knots is possible this afternoon and
Sunday afternoon, but they are not expected to be very frequent.

OUTLOOK...

Sunday night...Mainly VFR. Some patchy fog may result in VSBY
restrictions at KRDG/KABE/KMIV/KACY late at night.

Monday...VFR. Isolated SHRA/TSRA possible, mainly at KILG/KMIV.

Tuesday...VFR. Scattered SHRA/TSRA possible, mainly at KRDG/KABE
in the afternoon.

Wednesday...Sub-VFR conditions in SHRA/TSRA.

Thursday...VFR.

&&

.MARINE...
Sub Small Craft Advisory conditions expected through Sunday.
Winds will shift to the southwest everywhere by this evening and
overnight, then become west to northwest by daybreak through
midday. Then begin shifting back to a south-southwest direction
by the afternoon.

OUTLOOK...

Sunday night through Thursday...A prolonged period of
predominantly sub-SCA conditions expected on the waters. The
exception is Tuesday night through Wednesday, as southerly
winds may result in 25 KT wind gusts and 5 foot seas during that
time. Showers and thunderstorms may impact the waters, mainly
Tuesday afternoon through Wednesday.

.RIP CURRENTS...

Waves on the ocean are running around 2-3 feet with a 5-6
second period. Winds along the northern half of the Jersey shore
have shifted to the south, while southern Jersey shore and
Delaware remain northwest. Everyone is expected to become
southwesterly by the late afternoon. Overall expectation is for
the risk of rip currents to be low, with a few locations with a
more moderate risk, such as LBI.

Sunday's risk is expected to be similar as Saturday as seas are
expected to be a little lower and winds will likely react the
same way; starting northwest, then shifting southwest by
afternoon. So overall low risk expected with a few locations
with a more moderate risk.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Johnson/Robertson
Short Term...Robertson
Long Term...MPS
Aviation...Johnson/Robertson/MPS
Marine...Robertson/MPS
Hazardous weather outlook, Aug 19, 3:03 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
303 PM EDT Sat Aug 19 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-202200-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
303 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-202200-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
303 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-202200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
303 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MPS

In the hours before

Special weather statement, Aug 19, 7:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
755 PM EDT SAT AUG 19 2017

PAZ060-200100-
Berks-
755 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

At 753 PM EDT, a strong thunderstorm was located near Harper Tavern
and Annville in Lebanon County, moving east at 40 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Elverson, Bernville, Lyons, Strausstown,
Lenhartsville, New Morgan and Spring Ridge.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4064 7598 4068 7589 4059 7575 4017 7581
      4014 7587 4031 7614 4036 7621 4037 7623
      4049 7643
TIME...MOT...LOC 2353Z 278DEG 36KT 4043 7656

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:26 PM EDTSpecial Weather StatementPHIAtlantic, Cape May, Ocean49 min
Aug 18, 8:43 PM EDTSpecial Weather StatementPHISussex32 min
Aug 18, 9:08 PM EDTSpecial Weather StatementPHISussex52 min
Aug 18, 9:55 PM EDTSpecial Weather StatementPHISussex50 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.